Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 201, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Sep 20, 2002, 12:39 PM CDT for Spencer County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2002, 12:39 PM CDT (17:39 UTC)
- Expired
- Sep 20, 2002, 1:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Spencer County, IN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
219 WUUS53 KPAH 201739 SVRPAH INC147-201830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1239 PM CDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SPENCER COUNTY IN SOUTHWEST INDIANA * UNTIL 130 PM CDT * AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF ROCKPORT...MOVING NORTHEAST AT 45 MPH. A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE OFFERS THE BEST PROTECTION. * LOCATIONS IN THE WARNING INCLUDE DALE...GRANDVIEW AND SANTA CLAUS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:25 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 20, 10:25 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1025 AM CDT FRI SEP 20 2002 WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING 70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE. OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD. .PAH...NONE. NOLES
In the hours before
Special weather statement, Sep 20, 11:17 AM CDT, 1 hour 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-202015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1117 AM CDT FRI SEP 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND DAMAGE...WITH ISOLATED TORNADOES POSSIBLE. DISCUSSION... A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY... AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS EVENING. SPOTTER ACTIVATION... ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS. OUTLOOK FOR SATURDAY... SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.
Local storm report, Sep 20, 12:03 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT FRI SEP 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 AM 2S POSEYVILLE IN TORNADO
09/20/02 POSEY BETWEEN POSEVILLE AND
WADESVILLE NUMEROUS TREES
DOWN COUNTY GARAGE
DESTROYED POWER POLES
BENT OVER AND NUMEROUS
VEHICLES MOVED SURVEYED
BY NWS EMPLOYEELocal storm report, Sep 20, 12:14 PM CDT, 25 minutes before
LOCAL STORM REPORT...CORREFCTION
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT FRI SEP 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM 2S POSEYVILLE IN TORNADO
09/20/02 POSEY BETWEEN POSEVILLE AND
WADESVILLE ON CR 165
NUMEROUS TREES DOWN
COUNTY GARAGE DESTROYED
POWER POLES BENT OVER
NUMEROUS CARS TOSSED AROUND
8 MOBILE HOMES DESTROYED
SURVEYED BY NWS EMPLOYEEThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:03 AM CDT | Tornado Warning | PAH | Gibson | 27 min |
| Sep 20, 11:24 AM CDT | Tornado Warning | PAH | Pike | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.